Introduction: A cutaneous adverse drug reaction (CADR) is defined as any undesirable cutaneous clinical manifestation resulting from administration of a particular drug. The CADRs are a common problem in our country and can range from simple rash to severe reactions. Early recognition of CADRs enables early identification and withdrawal of offending drugs, thereby reducing morbidity and mortality. This article is a review of the patterns of presentation of CADR and common causative drugs in our country. Materials and methods: Literature search was performed across PubMed Central and Google Scholar search engine using key words like adverse cutaneous drug reaction, adverse cutaneous drug reaction, India, and articles selected. Results: The most common drug groups causing CADR in our country are antimicrobials, anticonvulsants and nonsteroidal anti-inflammatory drugs (NSAIDs), and antigout agents. Common presentations of CADR are in the form of exanthematous skin eruptions, urticaria, fixed drug eruption (FDE), contact dermatitis, angioedema, Stevens–Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN), and various morphologic permutations and combinations. Conclusion: A CADR is a common problem and an economic burden to our healthcare. The presentation of CADR and the drugs causing CADR have a geographic variation in our country. Understanding common causative drugs, the presentation of CADR can help in early diagnosis, identification, and withdrawal of the culprit drug resulting in early recovery and preventing complications of CADR.
Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol 2008;53(1):2–8. DOI: 10.4103/0019-5154.39732.
Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331(19):1272–1285. DOI: 10.1056/NEJM199411103311906.
Jha N, Alexander E, Kanish B, Badyal DK. A study of cutaneous adverse drug reactions in a tertiary care center in Punjab. Indian Dermatol Online J 2018;9(5):299–303. DOI: 10.4103/idoj.IDOJ_81_18.
Grover S. Severe cutaneous adverse reactions. Indian J Dermatol Venereol Leprol 2011;77(1):3. DOI: 10.4103/0378-6323.74963.
Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: a systematic review. Indian Dermatol Online J 2014;5(Suppl 2):S76–S86. DOI: 10.4103/2229-5178.146165.
Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: a one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol 2006;38(6):429. DOI: 10.4103/0253-7613.28212.
Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston collaborative drug surveillance program on 15,438 consecutive inpatients, 1975 to 1982. JAMA 1986;256(24): 3358–3363. DOI: 10.1001/jama.256.24.3358.
Dhar S, Banerjee R, Malakar R. Cutaneous drug reactions in children. Indian J Paediatr Dermatol 2014;15:5–11.
Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in south india. Indian J Dermatol Venereol Leprol 2004;70(1):20–24.
Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013;79(3):389–398. DOI: 10.4103/0378-6323.110749.
Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: a North Indian perspective. Int J Appl Basic Med Res 2011;1(1):50–53. DOI: 10.4103/2229-516X. 81982.
Farshchian M, Ansar A, Zamanian A, Rahmatpour-Rokni G, Kimyai-Asadi A, Farshchian M. Drug-induced skin reactions: a 2-year study. Clin Cosmet Investig Dermatol 2015;8:53–56. DOI: 10.2147/CCID.S75849.
Dimri D, Raina RS, Thapliyal S, Thawani V. Retrospective analysis of pattern of cutaneous adverse drug reactions in tertiary hospital of Pauri Garhwal. J Clin Diagn Res 2016;10(5):FC01–FC06. DOI: 10.7860/JCDR/2016/16938.7736.
Singh PK, Kumar MK, Kumar D, Kumar P. Morphological pattern of cutaneous adverse drug reactions due to antiepileptic drugs in eastern india. J Clin Diagn Res 9(1):WC01–WC03. DOI: 10.7860/JCDR/2015/11701.5419.
Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents–a 6 year series from Chandigarh, India. J Postgrad Med 2001;47(2):95.
Thakkar S, Patel TK, Vahora R, Bhabhor P, Patel R. Cutaneous adverse drug reactions in a tertiary care teaching hospital in India: an intensive monitoring study. Indian J Dermatol 2017;62(6):618–625. DOI: 10.4103/ijd.IJD_703_16.
Sowmyanarayan S, Rajeshwari KA, Banerjee S. Adverse drug reactions in the department of dermatology at a tertiary care hospital: a prospective study. Int J Basic Clin Pharmacol 2017;7(1):162–166. DOI: 10.18203/2319-2003.ijbcp20175693.
Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol 2001;137(6):765–770.
Anderson JA, Adkinson NF. Allergic reactions to drugs and biologic agents. JAMA 1987;258(20):2891–2899. DOI: 10.1001/jama.1987.03400200097011.
Nigen S, Knowles SR, Shear NH. Drug eruptions: approaching the diagnosis of drug-induced skin diseases. J Drugs Dermatol 2003;2(3):278–299.
Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Derm 2004;51(5–6):297–310. DOI: 10.1111/j.0105-1873.2004.00445.x.
Mizukawa Y, Yamazaki Y, Teraki Y, Hayakawa J, Hayakawa K, Nuriya H, et al. Direct evidence for interferon-gamma production by effector-memory-type intraepidermal T cells residing at an effector site of immunopathology in fixed drug eruption. Am J Pathol 2002;161(4):1337–1347. DOI: 10.1016/s0002-9440(10)64410-0.
Mizukawa Y, Yamazaki Y, Shiohara T. In vivo dynamics of intraepidermal CD8+ T cells and CD4+ T cells during the evolution of fixed drug eruption. Br J Dermatol 2008;158(6):1230–1238. DOI: 10.1111/j.1365-2133.2008.08516.x.
Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol 2009;9(4):316–321. DOI: 10.1097/ACI.0b013e32832cda4c.
Mizukawa Y, Shiohara T. Nonpigmenting fixed drug eruption as a possible abortive variant of toxic epidermal necrolysis: immunohistochemical and serum cytokine analyses. Clin Exp Dermatol 2010;35(5):493–497. DOI: 10.1111/j.1365-2230.2009.03622.x.
Tan EKH, Grattan CEH. Drug-induced urticaria. Expert Opin Drug Saf 2004;3(5):471–484. DOI: 10.1517/147403126.96.36.1991.
Bushra SMB, Riyaz S, Tasneem S, Hameed R, Nikhat SR, Naik DNP. Prevalence and causality assessment of cutaneous adverse drug reactions. Int J Res Pharm Pharm Sci 2017;2(1):04–09.
Rzany B, Correia O, Kelly JP, Naldi L, Auquier A, Stern R. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: a case-control study. study group of the international case control study on severe cutaneous adverse reactions. Lancet 1999;353(9171):2190–2194. DOI: 10.1016/s0140-6736(98)05418-x.
La Grenade L, Lee L, Weaver J, Bonnel R, Karwoski C, Governale L, et al. Comparison of reporting of Stevens-Johnson syndrome and toxic epidermal necrolysis in association with selective COX-2 inhibitors. Drug Saf 2005;28(10):917–924. DOI: 10.2165/00002018-200528100-00008.
Aguiar D, Pazo R, Durán I, Terrasa J, Arrivi A, Manzano H, et al. Toxic epidermal necrolysis in patients receiving anticonvulsants and cranial irradiation: a risk to consider. J Neurooncol 2004;66(3):345–350. DOI: 10.1023/b:neon.0000014538.31561.bc.
Aydin F, Cokluk C, Senturk N, Aydin K, Canturk MT, Turanli AY. Stevens–Johnson syndrome in two patients treated with cranial irradiation and phenytoin. J Eur Acad Dermatol Venereol 2006;20(5):588–590. DOI: 10.1111/j.1468-3083.2006.01510.x.
Bentele-Jaberg N, Guenova E, Mehra T, Nägeli M, Chang Y-T, Cozzio A, et al. The phytotherapeutic fenugreek as trigger of toxic epidermal necrolysis. Dermatology (Basel) 2015;231(2):99–102.
Hoetzenecker W, Nägeli M, Mehra ET, Jensen AN, Saulite I, Schmid-Grendelmeier P, et al. Adverse cutaneous drug eruptions: current understanding. Semin Immunopathol 2016;38(1):75–86. DOI: 10.1007/s00281-015-0540-2.
Magina S, Lisboa C, Leal V, Palmares J, Mesquita-Guimarães J. Dermatological and ophthalmological sequels in toxic epidermal necrolysis. Dermatology (Basel) 2003;207(1):33–36.
Yip LW, Thong BY, Lim J, Tan AW, Wong HB, Handa S, et al. Ocular manifestations and complications of Stevens-Johnson syndrome and toxic epidermal necrolysis: an asian series. Allergy 2007;62(5):527–531. DOI: 10.1111/j.1398-9995.2006.01295.x.
Park BK, Pirmohamed M, Kitteringham NR. Role of drug disposition in drug hypersensitivity: a chemical, molecular, and clinical perspective. Chem Res Toxicol 1998;11(9):969–988. DOI: 10.1021/tx980058f.
Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JNB, Naldi L, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157(5):989–996. DOI: 10.1111/j.1365-2133.2007.08156.x.
Ofuji S, Yamamoto O. Acute generalized exanthematous pustulosis associated with a human parvovirus B19 infection. J Dermatol 2007;34(2):121–123. DOI: 10.1111/j.1346-8138.2006.00230.x.
Duong TA, Valeyrie-Allanore L, Wolkenstein P, Chosidow O. Severe cutaneous adverse reactions to drugs. Lancet 2017;390(10106): 1996–2011. DOI: 10.1016/S0140-6736(16)30378-6.